- Open Access
Existence of positive solutions for a discrete fractional boundary value problem
© Wang et al.; licensee Springer. 2014
- Received: 18 April 2014
- Accepted: 9 September 2014
- Published: 25 September 2014
This paper is concerned with the existence of positive solutions to a discrete fractional boundary value problem. By using the Krasnosel’skii and Schaefer fixed point theorems, the existence results are established. Additionally, examples are provided to illustrate the effectiveness of the main results.
MSC:26A33, 39A10, 47H07.
- positive solution
- fractional boundary value problem
where , denotes the Riemann-Liouville fractional difference operator, and for any number and each interval I of R, . We appeal to the convention that for any , where y is a function defined on . By using the Krasnosel’skii and Schaefer fixed point theorems, the existence results are established and two examples are also provided to illustrate the effectiveness of the main results.
The rest of the paper is organized as follows. In Section 2, we introduce some lemmas and definitions which will be used later. In Section 3, the existence of positive solutions for the boundary value problem (1.1) is investigated. In Section 4, two examples are provided to illustrate the effectiveness of the main results.
Firstly we present here some necessary definitions and lemmas which are used throughout this paper.
Define for any t and v for which the right-hand side is defined. If is a pole of the gamma function and is not a pole, then .
Definition 2.2 
for . Define the v th fractional difference for by , and satisfies .
Lemma 2.3 
Let t and v be any numbers for which and are defined. Then .
Lemma 2.4 
for some , with .
Lemma 2.5 (The nonlinear alternative of Leray and Schauder )
the mapping T has a fixed point in ; or
there exist and with .
Lemma 2.6 
for and for ; or
for and for ;
then T has at least one fixed point in .
We state next the structural assumptions that we impose on (1.1).
(H1) Assume that the nonlinearity function is continuous.
(H2) Assume that there exist nonnegative continuous functions , , such that , , .
(H3) Assume that uniformly for .
(H4) Assume that uniformly for .
In this section, we will establish the existence of at least one positive solution for problem (1.1). At first, we state and prove some preliminary lemmas.
By and Definition 2.1, we obtain .
Proof First of all, (3.3) implies that . Note that , we know .
The proof of Lemma 3.2 is completed. □
Let B be the collection of all functions with the norm .
In view of the continuity of f, it is easy to know that T is continuous. Furthermore, it is not difficult to verify that T maps bounded sets into bounded sets and equi-continuous sets. Therefore, in the light of the well-known Arzelá-Ascoli theorem, we know that T is a compact operator (see [11, 12]).
We have the following theorem.
which shows that .
It shows that . By Lemma 2.5, T has a fixed point in . The proof is completed. □
Lemma 3.4 Let T be the operator defined in (3.9) and K be the cone defined in (3.13). Then .
The conclusion of Lemma 3.4 holds. □
Theorem 3.5 Suppose that conditions (H1), (H3) and (H4) hold. Then problem (1.1) has at least one positive solution.
Proof We have already shown in Lemma 3.4. By condition (H3), we can select sufficiently small so that both and hold for all and , where .
It implies that T is a cone contraction on .
whenever , so that T is a cone expansion on .
In summary, we may invoke Lemma 2.6 to deduce the existence of a function such that , where is a positive solution to problem (1.1). The proof is completed. □
By a simple computation, we can obtain , , . Therefore, . The conditions of Theorem 3.3 hold, the boundary value problem (4.1) has at least one positive solution.
The conditions of Theorem 3.5 hold, the boundary value problem (4.2) has at least one positive solution.
This work was jointly supported by the Natural Science Foundation of China under Grants 11471278, the Natural Science Foundation of Hunan Province under Grants 13JJ3120 and 14JJ2133, and the Construct Program of the Key Discipline in Hunan Province. We would like to show our great thanks to the anonymous referee for his/her valuable suggestions and comments, which improve the former version of this paper and make us rewrite the paper in a more clear way.
- Samko SG, Kilbas AA, Marichev OI: Fractional Integrals and Derivatives. Theory and Applications. Gordon & Breach, Yverdon; 1993.Google Scholar
- Podlubny I Mathematics in Science and Engineering 198. In Fractional Differential Equations. Academic Press, New York; 1999.Google Scholar
- Bai ZB, Lü HS: Positive solutions for boundary value problem of nonlinear fractional differential equation. J. Math. Anal. Appl. 2005, 311: 495-505. 10.1016/j.jmaa.2005.02.052MathSciNetView ArticleGoogle Scholar
- Zhang SQ: Positive solutions for boundary value problems of nonlinear fractional differential equations. Electron. J. Differ. Equ. 2006., 2006: Article ID 36Google Scholar
- Jafari H, Gejji VD: Positive solutions of nonlinear fractional boundary value problems using Adomian decomposition method. Appl. Math. Comput. 2006, 180: 700-706. 10.1016/j.amc.2006.01.007MathSciNetView ArticleGoogle Scholar
- Dehghani R, Ghanbari K: Triple positive solutions for boundary value problem of a nonlinear fractional differential equation. Bull. Iran. Math. Soc. 2007, 33(2):1-14.MathSciNetGoogle Scholar
- Wang JH, Xiang HJ, Liu ZG: Positive solutions for three-point boundary value problems of nonlinear fractional differential equations with P -Laplacian. Far East J. Appl. Math. 2009, 37(1):33-47.MathSciNetGoogle Scholar
- Wang JH, Xiang HJ, Liu ZG: Upper and lower solutions method for a class of singular fractional boundary value problems with P -Laplacian. Abstr. Appl. Anal. 2010., 2010: Article ID 971824Google Scholar
- Cai G: Positive solutions for boundary value problems of fractional differential equations with P -Laplacian operator. Bound. Value Probl. 2012., 2012: Article ID 18Google Scholar
- Atici FM, Eloe PW: Two-point boundary value problems for finite fractional difference equations. J. Differ. Equ. Appl. 2011, 17: 445-456. 10.1080/10236190903029241MathSciNetView ArticleGoogle Scholar
- Goodrich CS: On a first-order semipositone discrete fractional boundary value problem. Arch. Math. 2012, 99: 509-518. 10.1007/s00013-012-0463-2MathSciNetView ArticleGoogle Scholar
- Lv WD: Existence of solutions for discrete fractional boundary value problems with a P -Laplacian operator. Adv. Differ. Equ. 2012., 2012: Article ID 163Google Scholar
- Goodrich CS: Existence of a positive solution to a system of discrete fractional boundary value problems. Appl. Math. Comput. 2011, 217: 4740-4753. 10.1016/j.amc.2010.11.029MathSciNetView ArticleGoogle Scholar
- Atici FM, Eloe PW: A transform method in discrete fractional calculus. Int. J. Differ. Equ. 2007, 2(2):165-176.MathSciNetGoogle Scholar
- Goodrich CS: On discrete sequential fractional boundary value problems. J. Math. Anal. Appl. 2012, 385: 111-124. 10.1016/j.jmaa.2011.06.022MathSciNetView ArticleGoogle Scholar
- Goodrich CS: Positive solutions to boundary value problems with nonlinear boundary conditions. Nonlinear Anal. 2012, 75: 417-432. 10.1016/j.na.2011.08.044MathSciNetView ArticleGoogle Scholar
- Goodrich CS: On discrete fractional three-point boundary value problems. J. Differ. Equ. Appl. 2012, 18: 397-415. 10.1080/10236198.2010.503240MathSciNetView ArticleGoogle Scholar
- Goodrich CS: Nonlocal systems of BVPs with asymptotically superlinear boundary conditions. Comment. Math. Univ. Carol. 2012, 53: 79-97.MathSciNetGoogle Scholar
- Atici FM, Sengul S: Modeling with fractional difference equations. J. Math. Anal. Appl. 2010, 369: 1-9. 10.1016/j.jmaa.2010.02.009MathSciNetView ArticleGoogle Scholar
- Zeidler E: Nonlinear Functional Analysis and Applications, I: Fixed Point Theorems. Springer, New York; 1986.View ArticleGoogle Scholar
- Atici FM, Eloe PW: Initial value problems in discrete fractional calculus. Proc. Am. Math. Soc. 2009, 137: 981-989.MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.